Format

Send to

Choose Destination
See comment in PubMed Commons below
Liver Int. 2013 Sep;33(8):1266-70. doi: 10.1111/liv.12216. Epub 2013 Jun 10.

Hepatotoxicity from anabolic androgenic steroids marketed as dietary supplements: contribution from ATP8B1/ABCB11 mutations?

Author information

1
Department of Gastroenterology and Hepatology, Brighton and Sussex University Hospitals, Brighton, UK.

Abstract

BACKGROUND:

Though possession of androgenic anabolic steroids (AAS) is illegal, non-prescription use of AAS persists.

METHODS:

We describe two Caucasian males (aged 25 and 45 years) with cholestatic hepatitis following ingestion of the dietary supplement Mass-Drol ('Celtic Dragon') containing the AAS 2α-17α-dimethyl-etiocholan-3-one,17β-ol.

RESULTS:

Despite substantial hyperbilirubinaemia peak gamma-glutamyl transferase (GGT) remained normal. Besides 'bland' intralobular cholestasis, liver biopsy in both found deficiency of canalicular expression of ectoenzymes as seen in ATP8B1 disease. In the older patient, bile salt export pump marking (encoded by ABCB11) was focally diminished. We hypothesized that AAS had either induced inhibition of normal ATP8B1/ABCB11 expression or triggered initial episodes of benign recurrent intrahepatic cholestasis (BRIC) type 1/or 2. On sequencing, ATP8B1 was normal in both patients although the younger was heterozygous for the c.2093G>A mutation in ABCB11, a polymorphism previously encountered in drug-induced liver injury.

CONCLUSION:

AAS marketed as dietary supplements continue to cause hepatotoxicity in the UK; underlying mechanisms may include unmasking of genetic cholestatic syndromes.

KEYWORDS:

benign recurrent intrahepatic cholestasis; cholestasis; drug-induced liver injury

PMID:
23750872
DOI:
10.1111/liv.12216
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center